Hail, Cherry
- When
- September 16, 4:15 PM CST
- Where
- Cherry County, 3.61 mi E of Merriman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.930, -101.630
Thunderstorms developed in the Nebraska Panhandle during the late afternoon hours of September 16th. Storms initiated along a surface trough of low pressure.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed in the Nebraska Panhandle during the late afternoon hours of September 16th. Storms initiated along a surface trough of low pressure. As storms tracked east, they encountered decent low level moisture and ample wind shear. This led to the development of severe storms across the area. Hail up to ping pong ball size and wind gusts to 65 MPH were reported with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 16, 1:30 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 230 PM CDT Fri Sep 16 2022 .SHORT TERM...(This evening through Saturday night) Issued at 227 PM CDT Fri Sep 16 2022 A shortwave is progressing northeastward across northern CO and WY late this morning per WV imagery. Large scale ascent ahead of this feature will overspread the western High Plains this afternoon and expect scattered thunderstorms to develop. The focus for development will first be off the higher terrain across eastern WY, and then late this afternoon and early evening along a sharpening inverted trough that will extend northeastward across western NE from a deepening surface low across eastern CO. Southeast low-level flow will increase this afternoon across the Sandhills into southwest/central NE to the east of the inverted trough. This will help maintain dew points right around 60F, and as heating continues expect the boundary layer to become moderately unstable. Shear is sponger today than days past and somewhat better storm organization is expected this evening. The environment would support supercell structures, but sounding profiles indicate storms will likely be outflow dominate and may have a difficult time maintaining inflow for a sustained period. This would tend to favor strong (possibly severe) wind gusts as the main hazard. Cannot rule out hail in a cell that could maintain itself for a longer period of time, but overall thinking is any severe should mostly be a wind threat. Any severe may be brief due to the expected outflow dominated nature of the storms. Another concern would be potential for heavy downpours of rain. PWATS ahead of any storm activity should be around 1"...which is about 0.25" above average for this tome of year. Storms will be progressive though and overall flooding concerns are low. As the shortwave tracks into the Northern Plains during the day Saturday...a cold front will move southeast through the area with winds shifting to the north. Low-level flow does gradually shift easterly across western NE by late Saturday afternoon/evening. This creates a weak upslope environment and may support a few storms moving eastward off the higher terrain into northwest NE Saturday evening. .LONG TERM...(Sunday through Friday) Issued at 227 PM CDT Fri Sep 16 2022 The heat will be on once again in the extended. Upper level ridging will build northward across the Southern Plains the first of next week. Seeing a signal for potential 100F degree heat across portions of OK/KS and extending northward into southern NE Monday and especially Tuesday. Mid to late week still appears to cool down considerably. A strong shortwave will drop across the Northern Plains/Great Lakes region, and send a strong Canadian cold front southward through the area. Highs Thursday likely to remain in the 60s behind the front. Some showers are possible during this timeframe but widespread organized precipitation is not expected. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1250 PM CDT Fri Sep 16 2022 Scattered thunderstorms are expected to move across the region tonight. VFR conditions are expected to prevail this afternoon and tonight outside of any thunderstorms activity. Winds will be light but stronger and variable near any storm. Saturday should see quiet conditions weatherwise with continued VFR. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 321 PM CDT Fri Sep 16 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-172030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 321 PM CDT Fri Sep 16 2022 /221 PM MDT Fri Sep 16 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Through tonight. Scattered thunderstorms will move through the Sandhills and southwest Nebraska through the late evening hours. A few storms may be severe and capable of producing strong winds and frequent lightning. Hail and heavy downpours are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible again Saturday evening and night. The potential for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Please report observed severe weather or storm damage to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1232 PM CDT FRI SEP 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 12 S EWING 42.08N 98.34W
09/16/2022 M2.74 INCH WHEELER NE COCORAHS
&&
SNIVELYPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1233 PM CDT FRI SEP 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 7 ENE OCONTO 41.18N 99.64W
09/16/2022 M1.15 INCH CUSTER NE COCORAHS
0700 AM HEAVY RAIN 12 S EWING 42.08N 98.34W
09/16/2022 M2.74 INCH WHEELER NE COCORAHS
0700 AM HEAVY RAIN 6 WSW CHAMBERS 42.17N 98.86W
09/16/2022 M1.30 INCH HOLT NE COCORAHS
0700 AM HEAVY RAIN 4 NW BURWELL 41.82N 99.19W
09/16/2022 M1.45 INCH GARFIELD NE COCORAHS
0700 AM HEAVY RAIN 2 SSW BURWELL 41.75N 99.15W
09/16/2022 M1.70 INCH GARFIELD NE COCORAHS
0700 AM HEAVY RAIN 20 NNE BURWELL 42.05N 98.98W
09/16/2022 M1.13 INCH GARFIELD NE COCORAHS
0700 AM HEAVY RAIN E BURWELL 41.78N 99.13W
09/16/2022 M1.42 INCH GARFIELD NE COCORAHS
0700 AM HEAVY RAIN 8 SW EUSTIS 40.58N 100.14W
09/16/2022 M1.29 INCH FRONTIER NE COCORAHS
0700 AM HEAVY RAIN 4 WNW EUSTIS 40.69N 100.10W
09/16/2022 M0.81 INCH FRONTIER NE COCORAHS
0700 AM HEAVY RAIN 12 NE BARTLETT 42.01N 98.39W
09/16/2022 M2.75 INCH WHEELER NE BROADCAST MEDIA
0700 AM HEAVY RAIN 8 WNW ERICSON 41.82N 98.82W
09/16/2022 M1.05 INCH GARFIELD NE CO-OP OBSERVER
0700 AM HEAVY RAIN BURWELL 41.78N 99.13W
09/16/2022 M1.69 INCH GARFIELD NE CO-OP OBSERVER
0700 AM HEAVY RAIN EUSTIS 40.66N 100.03W
09/16/2022 M1.35 INCH FRONTIER NE PUBLIC
0700 AM HEAVY RAIN 10 SW CHAMBERS 42.10N 98.89W
09/16/2022 M2.00 INCH HOLT NE BROADCAST MEDIA
0700 AM HEAVY RAIN 8 SW CHAMBERS 42.12N 98.86W
09/16/2022 M1.30 INCH HOLT NE BROADCAST MEDIA
0700 AM HEAVY RAIN 15 S ONEILL 42.24N 98.65W
09/16/2022 M2.30 INCH HOLT NE BROADCAST MEDIA
0700 AM HEAVY RAIN 1 NE CHAMBERS 42.22N 98.73W
09/16/2022 M1.30 INCH HOLT NE BROADCAST MEDIA
&&
SNIVELYSpecial Weather Statement
National Weather Service North Platte NE
235 PM MDT Fri Sep 16 2022
NEZ004-162115-
Sheridan NE-
235 PM MDT Fri Sep 16 2022
...A strong thunderstorm will impact portions of northern Sheridan
County through 315 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte, Mount Maria and Intersection
of Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 83 and 111.
Highway 250 between mile markers 47 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4279 10209 4277 10208 4266 10207 4269 10263
4290 10261 4293 10209
TIME...MOT...LOC 2034Z 268DEG 22KT 4279 10253
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
322 PM MDT Fri Sep 16 2022
NEZ004-022-162200-
Sheridan NE-Garden NE-
322 PM MDT Fri Sep 16 2022
...Strong thunderstorms will impact portions of northern Garden and
southwestern Sheridan Counties through 400 PM MDT...
At 321 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wild Horse Butte to near Alliance Airport
to 16 miles west of Crescent Lake National Wildlife Refuge. Movement
was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Antioch, Patterson Lake, Britton Lake, Kennedy Lake, Wild
Horse Flats, Snow Lake, Miles Lake, Mumper, Wickson Lake, Diamond
Lake, Lakeside, Herman Lake, Jerry Lake, Krause Lake and Tralnor
Lake.
This includes the following highways...
Highway 250 between mile markers 1 and 23.
Highway 2 between mile markers 96 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4240 10246 4215 10220 4178 10214 4171 10264
4174 10264 4175 10267 4177 10268 4200 10268
4201 10270 4209 10270 4210 10274 4230 10275
TIME...MOT...LOC 2121Z 248DEG 28KT 4219 10286 4199 10273 4174 10272
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
503 PM CDT Fri Sep 16 2022
NEZ094-162230-
Western Cherry NE-
503 PM CDT Fri Sep 16 2022
...A strong thunderstorm will impact portions of north central Cherry
County through 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Merriman, or 17 miles south of Martin, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cody, Merriman, Cody Lake and Eli.
This includes the following highways...
Highway 20 between mile markers 132 and 161.
Highway 61 between mile markers 221 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 10125 4292 10121 4284 10174 4299 10183
TIME...MOT...LOC 2202Z 249DEG 35KT 4293 10170
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
405 PM MDT Fri Sep 16 2022
NEZ004-023-094-162230-
Sheridan NE-Grant NE-Western Cherry NE-
405 PM MDT Fri Sep 16 2022
...A strong thunderstorm will impact portions of southwestern Cherry,
northwestern Grant and southeastern Sheridan Counties through 430 PM
MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ellsworth, or 39 miles east of Alliance, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashby, Finnegan Lake, Bingham, Dipping Vat Meadow, Mother Lake and
Watson Lake.
This includes the following highways...
Highway 2 between mile markers 125 and 138.
Highway 61 between mile markers 161 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4201 10215 4217 10221 4227 10182 4203 10171
4201 10200
TIME...MOT...LOC 2205Z 255DEG 23KT 4208 10211
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrownThe North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
Shop damaged by high winds. Time estimated from radar.
Half dollar and quarter size hail reported at this location.
Thunderstorm wind gust of 60 MPH reported at this location.
Thunderstorm wind gust measured at the Grant Airport.
Thunderstorm wind gust of 60 MPH reported at this location.
Thunderstorm wind gust of 60 MPH reported at this location.
Thunderstorm wind gust of 60 MPH reported at this location.
Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052273, 1052284, 1052274, 1052275, 1052276, 1052287, 1052285, 1052277, 1052278, 1052288, 1052289, 1052279, 1052286, 1052280, 1052282.